What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 19, 2:49 PM CST, 1 hour 51 minutes earlier. Its key messages:
- Level 3 of 5 severe thunderstorm into early this evening. Main threat being possible tornadoes.
- Accumulating wet wind whipped snow late tonight across portions of the area. Hazardous travel possible late tonight into the early Thursday morning commute.
- Seasonal conditions this weekend into early next week with several chances for precipitation, highest on Sunday
Area forecast discussion, Mar 19, 2:49 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
349 PM CDT Wed Mar 19 2025
.KEY MESSAGES...
- Level 3 of 5 severe thunderstorm into early this evening.
Main threat being possible tornadoes.
- Accumulating wet wind whipped snow late tonight across
portions of the area. Hazardous travel possible late tonight
into the early Thursday morning commute.
- Seasonal conditions this weekend into early next week with
several chances for precipitation, highest on Sunday
&&
.MESOSCALE...
Issued at 349 PM CDT Wed Mar 19 2025
Convective mode question seems to be getting clearer for our CWA as
QLCS is quickly organizing to our southwest. There has been a
dramatic improvement in low level shear profiles in the KILX
VWP with 0-1km SRH near 200 m2/s2, so despite the QLCS mode,
there remains a tornado threat with MVs or even transient
supercellular features embedded within the line along and
especially south of the strong quasi-stationary front roughly
located near I-80. Besides that, damaging winds will be possible
with this line as it moves across about the southern half of
our CWA.
Farther south, there are some more isolated cells south of the
developing QLCS. These cells will have a better chance of evolving
into discrete supercells, with some potential they could clip our
extreme southeast CWA if they don't turn right too quickly.
Obviously any discrete right moving supercell in this strongly
sheared environment would pose a supercellular tornado risk.
- Izzi
&&
.DISCUSSION...
Issued at 250 PM CDT Wed Mar 19 2025
Mid evening Through Thursday:
As the dryline moves east of the area this evening, the severe
threat will depart with it. While there may be a brief lull in
the precipitation, the surface low will slowly move east through
the area. North winds will drive cold air advection and drop
temperatures below freezing overnight, with a wet bulb
temperatures falling to the freezing mark across the I-39
corridor as far south as northern La Salle county. Precipitation
will change over to wet slushy snow accumulations through
Thursday morning.
The storm system's deformation axis will be fairly potent, and
there will be a period of heavy wet snow accumulation with
several hour period of 0.75-1" per hour rates. However, there
are several limiting factors preventing higher confidence in the
forecast: location of the heavier snow and moisture. Over the
last couple days, models have trended the corridor of higher QPF
with the better forcing along with the center of the low a bit
farther south. Even at this time window, it is difficult to
have high confidence in the exact location. Additionally, the
amount of QPF will drive snow totals, and model guidance has not
been in great agreement. The RAP remains on the higher end of
the QPF spectrum, and if this solution were to manifest itself,
forecasted snow totals could be underdone. Right now the highest
confidence in higher totals, currently forecast between 2 to 3
inches, is from southern Lee County to northern Livingston
County northeastward approaching the west and southwest suburbs,
with 1 to 2 inches fore the rest of the forecast area. Finally,
the low level thermal profiles are marginally supportive for
rapid road accumulations, though that could be overcome by the
heavier snow rates.
Impacts during the overnight period will not be just from the
snow. Winds will switch to the north tonight and eventually to
the northwest around midnight. A strong northerly low level jet
will increase with winds at 925 mb 50+ knots. Surface wind gusts
are expected to be up to 45 mph overnight. A wind advisory was
issued last night on the midnight shift and that seems
reasonable. And while snow totals are on the lower side, when
coupled with winds this strong, visibilities can be lowered and
with the potential for some convective snow showers increasing
snow rates at times up to an inch an hour. It can make fore
slippery, if not hazardous, travel. Strong consideration was
given to potentially issuing a Winter Weather Advisory with the
mix of brief heavy rates and visibility reductions from wind.
But given the uncertainty on the location of the heaviest rates,
short lived period, and the window being an unfavorable time of
day and marginal low level temperatures, it was held off for
now. This is something the evening shift can hone in on for the
thermal profiles during the period of heavy snow rates.
The last bit of uncertainty with this system is the exact time
that this low moves through and east of the area. There is a
strong possibility that this system is still lingering over the
Chicago Metro area during the early part of the morning rush.
With the potential for snow showers having slightly higher
rates, some slippery travel is still possible tomorrow morning,
especially across the Chicago metro area into Northwest Indiana.
Once the low exits to the east, conditions will dry for a
quieter Thursday. Winds will remain out of the northwest driving
cooler temperatures maxing out in the 40s (maybe only in the
upper 30s for areas closer to the Wisconsin stateline). For
more information about the extended forecast, see the previous
discussion below.
DK/KMD
Thursday Night through Wednesday:
Following a much cooler day on Wednesday behind the departing
storm system, winds will turn southerly and modest low level
warm advection will commence ahead of an upper Great Lakes low
and impending cold front. This should keep temperatures from
dropping off too much during the night. Nonetheless, Thursday
night will be cool with lows forecast in the upper 20s, maybe
staying up near freezing in and around the city. The continued
feed of mild low level air during the day will pull highs back
into the middle and upper 50s in the afternoon. Friday also
looks to be on the breezy side with a potent low level jet
moving over ahead of the front. Made the decision to again bump
winds in the forecast beyond the NBM's solution to include some
30-35 mph gusts area-wide during the afternoon. Although,
looking at forecast soundings, gusts could possibly be closer to
40 mph for a majority of the afternoon. Some filtered sunshine
during the morning will give way to building cloud cover through
the day in anticipation of this front and an associated precip
potential.
Guidance is in better agreement on this system than 24 hours
ago and the GFS has finally dropped the idea that a surface low
pressure center will embed itself along the front before moving
overhead. The front should move into our northwest late Friday
evening and work across the CWA through the night. There remains
quite a bit of discrepancy in precip coverage; the GFS and NAM
are more aggressive than the Euro coming in with a sharper front
and more layer moisture. Anywhere from isolated to a period of
densely scattered showers are on the table. It's possible too
that a brief window of snow or a rain/snow mix materializes
toward the end of the event as the low levels cool behind the
front. At this point, no noteworthy impacts are anticipated with
this system. Saturday will be dry with clearing skies and highs
back down in the 40s.
Another, more interesting northern stream Pacific origin trough
will pass through the Great Lakes region on Sunday. This system
packs a bit more punch than Friday night' system, and will
likely have a bit better moisture feed and thus precipitation
chances are correspondingly in the likely category. There are
still some timing discrepancies to resolve. Confidence is high
that temperatures Sunday night into early Monday will support a
mix or even a changeover to snow (across north central IL),
though it is not clear how much of the storm's deformation axis
will affect northern IL.
Northwest flow will remain in place behind this system early
next week, and this will keep temperatures cooler than normal.
Subtle weak waves may bring low end precipitation chances at
times.
Doom/KMD
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1216 PM CDT Wed Mar 19 2025
Primary aviation concerns include:
- Ongoing showers with embedded thunder through early afternoon
- Period of strong to severe thunderstorms this afternoon
- Wind shift from northeast to northwest this evening with gusts
above 30kt overnight
- Transition from rain to snow overnight, ending by daybreak
Scattered showers will continue moving across the airspace early
this afternoon associated with steepening mid-level lapse rates
in advance of an approaching cyclone. A few thunderstorms cannot
be ruled out within the broader region of showers, but will
leave a formal mention of -TSRA out of the TAFs for now. With
the warm front expected to remain stalled south of the terminals
through the afternoon, winds will remain out of the east to
northeast. Cigs should remain VFR through the afternoon, as
well.
During the late afternoon, clusters of thunderstorms will sweep
across the terminals potentially accompanied with hail and
damaging winds. The inherited TEMPO groups centered around 00Z
remain appropriate.
A sharp northwesterly wind shift will occur behind the
thunderstorms this evening. There is high confidence in gusts
exceeding 30kt and medium confidence in occasional gusts to 40kt
generally between 00 and 12Z with the strongest gusts between
06 and 10Z. At the same time, ongoing rain showers will
transition to snow, especially after 06Z. While snow may
struggle to accumulate at the terminals due to relatively warm
grounds, a slushy inch or two cannot be ruled out on grassy or
elevated surfaces. In addition, visibility may be sharply
reduced during the period of strongest winds and falling snow.
Finally, cigs will lower to IFR overnight as snow is falling.
Conditions will improve from west to east toward and especially
after daybreak Thursday as precipitation ends and cigs scatter.
Winds will be slow to ease, with gusts up to 30 kt through noon.
Borchardt
&&
.MARINE...
Issued at 413 AM CDT Wed Mar 19 2025
A period a gale fore winds and very hazardous waves is
anticipated along southern Lake Michigan nearshore waters today
into Thursday. Southerly gales will be possible as early as this
afternoon along the Indiana nearshore waters and maybe reaching
as far north as the Chicago shore. The northward extent of
gales during the day today will be dictated by the position of a
warm front that will cut across the far southern reaches of the
lake this afternoon. A period of gusty, potentially severe
thunderstorms is also expected over the lake from mid-afternoon
through early evening today. As the front pulls away to the
south this evening, a surge of gale force winds will drive down
the lake from the north and remain into Thursday morning before
winds steadily subside. The NNW flow will lead to significant
waves up to 16 ft and occasional waves over 20 ft along the
Indiana nearshore waters Thursday morning.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 PM this evening to 7 AM CDT Thursday for
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
Wind Advisory until 7 AM CDT Thursday for ILZ023-ILZ032-ILZ033-
ILZ039.
IN...Wind Advisory from 10 PM this evening to 7 AM CDT Thursday for
INZ001-INZ002.
Wind Advisory until 7 AM CDT /8 AM EDT/ Thursday for INZ010-
INZ011-INZ019.
LM...Gale Warning from 9 PM this evening to 1 PM CDT Thursday for
the IL and IN nearshore waters.
Small Craft Advisory until 9 PM CDT this evening for the IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Mar 19, 2:27 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 PM CDT Wed Mar 19 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-202030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 PM CDT Wed Mar 19 2025 /427 PM EDT Wed Mar 19 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 3 of 5 Tornado Risk.
Level 2 of 5 Damaging Wind Risk...up to 60 mph.
Level 2 of 5 Large Hail Risk...up to quarter size.
Elevated Non Thunderstorm Wind Risk.
Limited Snow Risk.
DISCUSSION...
A few storms this afternoon and early evening may also be strong to
severe and feature damaging winds and hail. A few tornadoes may
occur, especially along and south of I-80.
After a brief period of strong southerly winds to 45 mph through
early evening south of the Kankakee River valley, winds will then
turn northwesterly late this evening and gust to around 45 mph
across the entire area into early Thursday morning.
A period of wind-whipped wet snow is anticipated overnight
tonight. Slushy accumulations are possible, especially on cooler
surfaces such as bridges and overpasses, and periods of poor
visibility are likely overnight. Impacts may stretch into parts
of the Thursday morning commute.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Snow Risk in the morning.
Monday and Tuesday...
Limited Snow Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 45 mph.
LMZ740>745-202030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 PM CDT Wed Mar 19 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and hazardous waves.
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 1 of 5 Hail Risk...up to quarter size.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Gale force winds and hazardous waves.
Friday through Sunday...
Hazardous conditions for small craft are likely at times.
KMD
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Mar 19, 3:47 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
447 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Tstm Wnd Gst 5 ENE Streator 41.15N 88.75W
03/19/2025 M57 MPH La Salle IL Public
Reported by personal weather station.
&&
MDBSpecial weather statement, Mar 19, 3:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
451 PM CDT Wed Mar 19 2025
ILZ012-013-192230-
Kane IL-DuPage IL-
451 PM CDT Wed Mar 19 2025
...STRONG THUNDERSTORMS WILL IMPACT KANE AND SOUTHWESTERN DUPAGE
COUNTIES THROUGH 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hampshire to near Elburn to near North
Aurora to Oswego. Movement was east at 30 mph. The Aurora Sugar
Grove Airport recorded a wind gust to 46 mph with these storms.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Surface observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winfield, Valley View, Elburn, Naperville, North Aurora, Geneva, Lily
Lake, Lisle, Aurora, Wheaton, Campton Hills, Virgil, Burlington, West
Chicago, Hampshire, Warrenville, South Elgin, Gilberts, Montgomery,
Woodridge, Pingree Grove, Wayne, Dupage Airport, Batavia, and St.
Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Illinois.
&&
LAT...LON 4197 8827 4187 8808 4173 8803 4172 8833
4186 8856 4206 8860 4207 8859 4215 8859
4215 8833
TIME...MOT...LOC 2151Z 251DEG 24KT 4205 8860 4186 8853 4181 8839 4169
8831
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CarlawLocal storm report, Mar 19, 3:58 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
458 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Tstm Wnd Dmg 8 SSE Graymont 40.77N 88.71W
03/19/2025 Livingston IL Broadcast Media
Semi overturned on I-55 southbound south of
mile marker 191. Relayed by broadcast media.
&&
MDBLocal storm report, Mar 19, 4:06 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
506 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Tstm Wnd Gst 2 WNW Morris 41.36N 88.45W
03/19/2025 M54 MPH Grundy IL Public
Reported by personal weather station.
&&
MDBLocal storm report, Mar 19, 4:11 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
511 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst 3 SE Batavia 41.82N 88.27W
03/19/2025 E67 MPH Kane IL Public
Reported by personal weather station
KILAUROR58.
&&
MDBLocal storm report, Mar 19, 4:16 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
516 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail 1 NE Romeoville 41.65N 88.08W
03/19/2025 E1.00 Inch Will IL Emergency Mngr
Romeoville EMA called in a report of quarter
sized with the passing storm.
&&
DKNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247228, 1247229, 1243791, 1247233, 1247234, 1247235, 1243792, 1247236, 1243794, 1247237, 1247238, 1243797, 1247239, 1247240, 1247241.